PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Maximum orders of cyclic and abelian extendable actions on surfaces

Volume 154 / 2018

Chao Wang, Yimu Zhang Colloquium Mathematicum 154 (2018), 183-204 MSC: Primary 57M60, 57S17, 57S25. DOI: 10.4064/cm7077-11-2017 Published online: 24 August 2018

Abstract

A faithful action of a group $G$ on the genus $g \gt 1$ orientable closed surface $\varSigma _g$ is extendable (over the three-dimensional sphere $S^3$), with respect to an embedding $e: \varSigma _g \hookrightarrow S^3$, if there is an action of $G$ on $S^3$ such that $h\circ e=e\circ h$ for any $h \in G$. We show that the maximum order of extendable cyclic group actions on $\varSigma _g$ is $4g+4$ when $g$ is even, and $4g-4$ when $g$ is odd; the maximum order of extendable abelian group actions on $\varSigma _g$ is $4g+4$. We also give the maximum orders of cyclic and abelian group actions on handlebodies.

Authors

  • Chao WangJonsvannsveien 87B, H0201
    Trondheim 7050, Norway
    e-mail
  • Yimu ZhangMathematics School
    Jilin University
    Changchun 130012, China
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image